DPP-4 Inhibitors, Diabetes, and Joint Pain: Additional Labeling of Potential Adverse Event Risk

In a safety announcement released last Friday, the FDA warns that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling. A new Warning and Precaution about this risk has also been added to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors. Clinicians should be aware of this potential adverse event as a possible cause of joint pain, although FDA recommendations to patients are to not cease taking DPP-4 until after consultation with their provider.

When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease, as well as various forms of chronic pain. DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. They are available as single-ingredient products and in combination with other diabetes medicines such as metformin. FDA additionally urges both patients and providers to access the FDA MedWatch program to report side effects encountered with DPP-4 inhibitors.

To access the painweek.org library of diabetes information, click here.

Read the FDA posting here.



Related Content